Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

A. Chambolle - J. Lamboley - A. Lemenant - E. Stepanov

Regularity for the optimal compliance problem with length penalization

created by lemenant on 24 Dec 2015
modified by stepanov on 12 Jul 2017

[BibTeX]

Published Paper

Inserted: 24 dec 2015
Last Updated: 12 jul 2017

Journal: SIAM J. Math. Anal.
Volume: 49
Number: 2
Pages: 1166-1224
Year: 2017

Abstract:

We study the regularity and topological structure of a compact connected set $S$ minimizing the ``compliance" functional with a length penalization. The compliance is, here, the work of the force applied to a membrane which is attached along the set $S$.

This shape optimization problem, which can be interpreted as that of finding the best location for attaching a membrane subject to a given external force, can be seen as an elliptic PDE version of the minimal average distance problem.

We prove that minimizers in the given region consist of a finite number of smooth curves which meet only at triple points with angles of 120 degrees, contain no loops, and possibly touch the boundary of the region only tangentially. The proof uses, among other ingredients, some tools from the theory of free discontinuity problems (monotonicty formula, flatness improving estimates, blow-up limits), but adapted to the specific problem of min-max type studied here, which constitutes a notable difference with the classical setting and may be useful also for similar other problems.


Download:

Credits | Cookie policy | HTML 5 | CSS 2.1